Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 238, NWS Mobile, AL

July 29, 2003Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 29, 2003, 1:54 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 1:54 PM CDT (18:54 UTC)
Expired
Jul 29, 2003, 2:30 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 291854
SVRMOB
ALC003-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A   
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BLACKSHER...MOVING   
SOUTHEAST AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDTOWN BY 205 PM CDT
  LOTTIE...RABUN BY 210 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3126 8762 3121 8783 3100 8786 3104 8764

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:59 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 10:59 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1059 AM CDT TUE JUL 29 2003

LATEST WET MICROBURST CHECKSHEET THIS MORNING FROM MODIFIED
SOUNDINGS SHOW CONVECTIVE POTENTIAL ENERGY (CAPE) APPROACHING 4000
J/KG WITH DRIER AIR FROM 650 MB (12000 FT) ON UP. BOUNDARY LAYER
MIXING RATIOS A BIT HIGHER THAN SEEN PAST FEW DAYS. WITH AIRMASS
WARMING RAPIDLY...LAPS CAPES ARE ALREADY ON THE ORDER OF 3000 TO
3500 J/KG. CUMULUS FIELD BEGINNING TO DEVELOP WITHIN AN AREA OF
EXPECTED LOW LEVEL CONVERGENCE BETWEEN NORTHWEST FLOW IN THE
INTERIOR AND EXPECTED SOUTHWEST FLOW CLOSER TO THE COAST. EXPECT
CUMULUS TO MATURE TO STORMS WITHIN THE NEXT FEW HOURS GIVEN
ATMOSPHERIC DESTABILIZATION AND CONVERGENCE. CHECKSHEET SUGGESTS A
MODERATE TO HIGH RISK OF STRONG DOWNBURST WINDS IN STORMS TODAY. IN
ADDITION...PRECIPITABLE WATERS ON THE ORDER OF 1.75 TO 2 INCHES ALSO
SUGGESTS THAT STORMS WILL CONTAIN SOME LOCALLY HEAVY RAIN AMOUNTS.
/10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 29, 6:00 AM CDT, 7 hours 54 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS...NEAR THE COAST THIS MORNING...
WILL DEVELOP INLAND...LATER THIS AFTERNOON. A FEW STORMS
CONTAINING FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY RAIN. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...MOSTLY FROM THE
LATE MORNING INTO THE EARLY EVENINGS. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION WILL NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 29, 12:32 PM CDT, 1 hour 22 minutes before
ALZ062-064-291800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT TUE JUL 29 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR DOUGLASVILLE TO 3 MILES WEST OF BRIDGEHEAD...
AND MOVING SOUTHEAST AT 10 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
BRIDGEHEAD...STAPLETON...SPANISH FORT...MALBIS...DAPHNE...JACKSON
OAK...AND STEELWOOD THROUGH 100 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.